Skip to main content


We're creating a new version of this page. See preview

  • Research Article
  • Open Access

Complementary Inequalities Involving the Stolarsky Mean

Journal of Inequalities and Applications20102010:492570

  • Received: 24 February 2010
  • Accepted: 1 May 2010
  • Published:


Let be a positive integer and , , , and real numbers satisfying and . It is proved that for the real numbers the maximum of the function is attained if and only if of the numbers are equal to and the other are equal to , while is one of the values , , where denotes the integer part and represents the Stolarsky mean of and of powers and Some asymptotic results concerning are also discussed.


  • Positive Integer
  • Real Number
  • Partial Derivative
  • Simple Computation
  • Interior Point

1. Introduction

Let us begin with some definitions. Given the positive real numbers and and the real numbers and , the difference mean or Stolarsky mean of and is defined by (see, e.g., [1] or [2])
The power mean of power corresponding to the real numbers is defined by
The relation between the Stolarsky mean and the power mean can be written as
It is well known that for fixed and , we have the inequality

with equality for (independent of ), or for (see [35] or [6]).

Shisha and Mond [7] obtained a complementary result which examines the upper bounds of (1.4) for weighted versions of the power means. Also, we have a considerable amount of work regarding the complementary means done by many authors, including Diaz and Metcalf [8], Beck [9], and Páles [10].

Returning to our problem, by defining the function
we obtain

Using the inequalities between power means (1.4), if and only if therefore if and only if This condition is more general than but there are details in the subsequent proofs which would not be satisfied in the other cases.

As the minimum of over is (possible only for ), it is natural to question what the maximum of is, and, eventually, to find the configuration where this is attained. Since the problem of finding the maximum of only makes sense when all the variables of are restricted to the compact interval .

The first theorem in the next section, deals with finding the maximum and the corresponding optimal configuration. The result enables one to obtain elegant proofs for some related inequalities. In the end of the present work we obtain some asymptotic limits relative to the configuration where the maximum of is attained.

2. Results

Theorem 2.1.

Given the positive integer , the real numbers and . Consider the function , defined by (1.4). Then the following assertions are true.
  1. (1)
    The function attains its maximum at a point if and only if of the variables are equal to while the other are equal to b, where can be
  1. (2)
    If , , and are held fixed while , it can be proven that

provided the limit exists.

As an application of Theorem 2.1, the following problem (see [3, pages 70–72]) is solved.

Corollary 2.2.

Given the positive integer , determine the smallest value of such that the inequality

holds true for all positive real numbers

Theorem 2.3.

Given the positive integer , the smallest value of such that (2.3) holds true for all positive real numbers is

In the following theorem we examine the behavior of when the numbers , in Theorem 2.1, are terms of a sequence with certain properties.

Theorem 2.4.

Consider the sequences and satisfying with and For each define as in (2.1), for the powers and Then the verifies

3. Proofs

Proof of Theorem 2.1.
  1. (1)

    We first prove that the point where the maximum of is attained lies on the boundary of the hypercube and moreover, it is a vertex. This result is the subject of Lemma 3.1. We then find the configuration where the maximum is realized.


Lemma 3.1.

The function attains its maximum at the point if and only if for all

Proof of Lemma 3.1.

Since is continuous on the compact interval , there is a point where attains its maximum. If is an interior point of , then for all therefore
which implies
for all However, if , then which clearly is not the maximum of Consequently, lies on the boundary of . Due to symmetry and since there exist and such that
If then For this case, consider the function defined by
If the point where the maximum of is attained is interior to , in virtue of Fermat's theorem, we deduce that
for all This is equivalent to
A simple computation shows that
and for this configuration we have
Let us define the function as
and prove it is increasing. Indeed, one finds
where , and Since it follows that so is increasing and the upper bound is

This finally proves that of the numbers are equal to while the other are equal to as anticipated. This ends the proof of Lemma 3.1.

The only thing to be done is to find the value of for which the expression

attains its maximum.

To do this, consider the function defined by

and find the points where the maximum of is attained in the interval .

The critical points of are found from the equation
so they satisfy
As seen in the definition of the Stolarsky mean for this case,
It is finally found that has a single critical point

which (fortunately) is contained in the interior of

Taking into account that the second derivative of is

the extremal point is a point of maximum for , and also the function is decreasing on the interval . Because , we obtain for , and for Finally, this means that is increasing on and decreasing on .

We conclude that
The maximum of (3.13) is then attained when takes one of the values and , where

The value of this is to be called from now on.

Remark 3.2.

Because in our case
the Stolarsky mean satisfies the strict inequality , so
  1. (2)
    Using the properties of the integer part , we obtain
It is then enough to work out the limit
On the other hand we have
Due to symmetry the partial derivatives are equal, so the desired limit is

Taking the limit in (3.23), we obtain that the limit of as is confined to the interval

Proof of Theorem 2.3.

Considering and in Theorem 2.1, we obtain
Out of here, we can immediately obtain the best constant for which
Following the steps mentioned before, the function gets the maximum only when

where , or .

This proves that the following inequality holds:
so the best constant will be

Remark 3.3.

Although appealing, a result involving arbitrary powers would depend on which the exact value of is (out of the two possibilities). At the same time, the power on the righthand-side can only be obtained for

Proof of Theorem 2.4.

To ease the notations we write and The following relation holds:
Using the notation the limit can be written as
Since the denominator converges to it only remains to examine the limit
which can be written as
It can be proven that the two terms of (3.36) converge to finite limits, and analyze each. From the hypothesis so the limit of the first term is
while second term can be written as
the same argument as above can be used to obtain
In the end we obtain



The author wishs to express his thanks to T. Trif, who provided significant moral and technical support to finish this paper. The author also thanks the reviewers, whose suggestions and "free gifts'' were of great help. Last but not least, his thanks go to the Marie Curie foundation, which gave him the chance to understand Mathematics and its applications from a researcher's perspective.

Authors’ Affiliations

Department of Mathematical Sciences, The University of Nottingham, University Park, Nottingham, NG7 2RD, UK


  1. Stolarsky KB: Generalizations of the logarithmic mean. Mathematics Magazine 1975, 48: 87–92. 10.2307/2689825MathSciNetView ArticleMATHGoogle Scholar
  2. Losonczi L, Páles Zs: Minkowski's inequality for two variable difference means. Proceedings of the American Mathematical Society 1998, 126(3):779–789. 10.1090/S0002-9939-98-04125-2MathSciNetView ArticleMATHGoogle Scholar
  3. Drâmbe MO: Inequalities—Ideas and Methods. Zalău, Romania, Gil; 2003.Google Scholar
  4. Mitrinović DS, Pečarić JE, Fink AM: Classical and New Inequalities in Analysis, Mathematics and Its Applications (East European Series). Volume 61. Kluwer Academic Publishers, Dordrecht, The Netherlands; 1993:xviii+740.View ArticleMATHGoogle Scholar
  5. Mitrinović DS: Analytic Inequalities. Volume 2. Springer, London, UK; 1970:xii+395.View ArticleGoogle Scholar
  6. Hardy GH, Litllewod JE, Polya G: Inequalities. Cambridge University Press, Cambridge, UK; 1967.Google Scholar
  7. Shisha O, Mond B: Differences of means. Bulletin of the American Mathematical Society 1967, 73: 328–333. 10.1090/S0002-9904-1967-11737-3MathSciNetView ArticleMATHGoogle Scholar
  8. Diaz JB, Metcalf FT: Complementary inequalities. I. Inequalities complementary to Cauchy's inequality for sums of real numbers. Journal of Mathematical Analysis and Applications 1964, 9: 59–74. 10.1016/0022-247X(64)90006-XMathSciNetView ArticleMATHGoogle Scholar
  9. Beck E: Über komplementäre Ungleichungen mit drei Mittelwerten. Monatshefte für Mathematik 1975, 80: 13–29. 10.1007/BF01487800View ArticleMATHGoogle Scholar
  10. Páles Zs: On complementary inequalities. Publicationes Mathematicae Debrecen 1983, 30(1–2):75–88.MathSciNetMATHGoogle Scholar


© Ovidiu Bagdasar. 2010

This article is published under license to BioMed Central Ltd. This is an open access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.